Hail, Watauga
- When
- May 11, 4:15 PM EST
- Where
- Watauga County, 2.93 mi WNW of Bowers Gap
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.194, -81.879
A spotter observed 1.00 inch hail at Beech Mountain.
An unseasonably warm and moist air mass in advance of a strong late spring cold front brought isolated severe thunderstorms to the Blacksburg, VA National Weather Service forecast area. The bulk of the severe thunderstorms were mainly east of the Blue Ridge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An unseasonably warm and moist air mass in advance of a strong late spring cold front brought isolated severe thunderstorms to the Blacksburg, VA National Weather Service forecast area. The bulk of the severe thunderstorms were mainly east of the Blue Ridge. As the evening progressed, the thunderstorms developed further southwest into the North Carolina Piedmont counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 11, 2:44 PM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 344 PM EDT MON MAY 11 2015 .SYNOPSIS... LOW PRESSURE WAS OVER THE GREAT LAKES WITH A COLD FRONT TRAILING INTO EASTERN TEXAS. THIS FRONT WILL MOVE EAST TONIGHT AND WILL BE OFF THE COAST BY TUESDAY NIGHT. HIGH PRESSURE BUILDS IN AND WILL KEEP THE AREA COOL AND DRY THROUGH THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... AS OF 325 PM EDT MONDAY... REMNANTS OF ANA HAS PULLED AWAY FROM THE AREA...BUT HAS LEFT THE REGION IN A TROPICAL AIRMASS. WITH SOME WEAK CONVERGENCE AND AFTERNOON HEATING OVER THE WEST...HAS GENERATED SLOW MOVING PULSE STORMS THIS AFTERNOON. THESE STORMS WILL DRIFT TO THE EAST-NORTHEAST THROUGH EARLY THIS EVENING. THESE PULSE STORMS WILL FADE WITH LOSS OF HEATING BUT MAY NOT COMPLETELY GO AWAY OVERNIGHT AS INSTABILITIES LINGER UNTIL MIXING INCREASES WITH THE APPROACHING COLD FRONT TONIGHT. PREFRONTAL SHOWERS WILL MOVE IN ACROSS THE MOUNTAINS LATE THIS EVENING. AS THE FRONT TRACKS ACROSS THE MOUNTAINS TONIGHT...WEST WINDS INCREASE WITH DOWNSLOPING LIMITING CONVECTION ACTIVITY EAST OF THE BLUE RIDGE. THE BEST CHANCE FOR CONVECTION EAST OF THE BLUE RIDGE WILL BE THIS EVENING. DYNAMICS WITH THE FRONT SPLIT WITH THE MAIN PIECE OF ENERGY TRACKING NORTH INTO THE GREAT LAKES AND OHIO VALLEY AND THE OTHER SOUTH INTO THE SOUTHERN MISSISSIPPI VALLEY OVERNIGHT. WITH WEAK DYNAMICS...DO NOT EXPECT ANY SEVERE STORMS THIS EVENING AND OVERNIGHT. SOME PULSE STORMS THIS AFTERNOON COULD FLIRT CLOSE TO SEVERE WITH HAIL...BUT OVER ALL ACTIVITY WILL BE THE RUN-OF- THE-MILL THUNDERSTORMS. THE FRONT CROSSES THE MOUNTAINS TONIGHT AND WILL BE EAST OF THE PIEDMONT BY LATE TUESDAY MORNING. THE DEW POINT FRONT LAGS BEHIND AND DOES NOT CLEAR THE AREA UNTIL TUESDAY AFTERNOON. WITH CLEARING BEHIND THE FRONT AND A WARM START TO THE DAY...HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL WITH UPPER 70S WEST TO UPPER 80S EAST. PRESSURE RISES BEHIND THE FRONT WILL ALSO BRING BREEZY AND GUSTY CONDITIONS DURING THE DAY TUESDAY. NOTHING CLOSE TO ADVISORY CRITERIA. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 330 PM EDT MONDAY... HIGH PRESSURE WILL BUILD ACROSS THE AREA FOR MID WEEK...PROVIDING FAIR DRY CONDITIONS...TEMPERATURES CLOSE TO THE SEASONAL NORM. THE PRESSURE GRADIENT WILL BE STRONG ENOUGH FOR BREEZY CONDITIONS TUESDAY NIGHT AND WEDNESDAY...BUT AS THE HIGH DRIFTS OVERHEAD WEDNESDAY NIGHT...THE WINDS WILL DIMINISH. MODEL GUIDANCE IS IN GOOD AGREEMENT AND WAS GENERALLY FOLLOWED FOR BOTH THE MAX AND MINS. TRIMMED DEWPOINTS A FEW DEGREES COMPARED TO GUIDANCE PER POTENTIAL TO MIX DOWN DRIER AIR ALOFT. THIS RESULTED IN AFTERNOON RELATIVE HUMIDITY MINIMUMS 10 PERCENT DRIER THAN PREV FORECASTS. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 300 PM EDT MONDAY... WEATHER PATTERN FAVORS THE RETURN OF THE AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE SOUTHEAST UNITED STATES WITH BUILDING HEIGHTS ACROSS OUR FORECAST AREA. THIS WILL RESULT IN AN UPWARD TREND OF TEMPERATURES AND DEWPOINTS WITH AN OVERALL RETURN TO SUMMER-LIKE WEATHER WITH TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL IN ADDITION TO A DAILY THREAT FOR SHOWERS AND THUNDERSTORMS. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... AS OF 135 PM EDT MONDAY... A SLOW MOVING COLD FRONT WILL CROSS OVER THE MOUNTAINS THIS EVENING...THEN OVER THE PIEDMONT TUESDAY MORNING. AHEAD OF THIS FRONT...SLOW MOVING PULSE STORMS ARE FORMING ACROSS THE MOUNTAINS. THESE STORMS WILL CONTINUE INTO THE EVENING...THEN FADE WITH LOSS OF HEATING. MORE SHOWERS EXPECTED AS THE FRONT CROSSES OVER THE REGION OVERNIGHT. CONFIDENCE AND TIMING OF THESE AFTERNOON PULSE STORMS OVER A PARTICULAR AIRPORT IS LOW...THEREFORE WILL CARRY VICINITY THUNDERSTORMS AT ALL SITES THROUGH THE AFTERNOON. A MUCH DRIER AIR MASS COMES INTO THE REGION WITH VFR CONDITIONS TUESDAY THROUGH THURSDAY. GUSTY NORTHWEST WINDS ARE EXPECTED ON TUESDAY AND POSSIBLY WEDNESDAY. THE NEXT CHANCE OF SUB VFR WEATHER AND PRECIPITATION WILL BE ON FRIDAY. && .CLIMATE... AS OF 425 AM EDT MONDAY... A FEW MAXIMUM TEMPERATURE RECORDS MAY BE SET TODAY. HERE ARE THE CURRENT RECORD HIGHS... ROANOKE 91 IN 1953 LYNCHBURG 94 IN 1896 DANVILLE 94 IN 1953 BLUEFIELD 83 IN 2007 LEWISBURG 82 IN 2007 BLACKSBURG 84 IN 2007 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...PM LONG TERM...PM AVIATION...RCS CLIMATE...AMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT MON MAY 11 2015 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-121945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 345 PM EDT MON MAY 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT MON MAY 11 2015
NCZ018-112030-
WATAUGA NC-
333 PM EDT MON MAY 11 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA...
* UNTIL 430 PM EDT
* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BLOWING ROCK...MOVING TO THE SOUTHEAST
AT 10 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH
THIS THUNDERSTORM.
* LOCATIONS IMPACTED INCLUDE...
BLOWING ROCK...
AHO...
AND FOSCOE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3621 8179 3617 8149 3614 8150 3612 8155
3612 8170 3611 8180 3611 8181 3613 8182
TIME...MOT...LOC 1930Z 298DEG 9KT 3611 8173
RABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT MON MAY 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 3 NNE INDEPENDENCE 36.65N 81.13W
05/11/2015 E0.25 INCH GRAYSON VA TRAINED SPOTTER
&&
JRUCKMANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT MON MAY 11 2015
NCZ001-112045-
ASHE NC-
349 PM EDT MON MAY 11 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WESTERN ASHE COUNTY IN NORTHWESTERN NORTH CAROLINA...
* UNTIL 445 PM EDT
* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TROUT...MOVING TO THE NORTHEAST AT 10
MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING IS EXPECTED WITH THIS
THUNDERSTORM.
* LOCATIONS IMPACTED INCLUDE...
JEFFERSON...
LANSING...
ASHLAND...
WEST JEFFERSON...
AND TROUT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3642 8172 3645 8171 3656 8159 3642 8137
3632 8161 3635 8164 3638 8171 3640 8174
3641 8174
TIME...MOT...LOC 1947Z 222DEG 10KT 3637 8167
RABSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 406 PM EDT MON MAY 11 2015 VAZ017-032-033-043-112100- FLOYD VA-HENRY VA-PATRICK VA-FRANKLIN VA- 406 PM EDT MON MAY 11 2015 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... FLOYD COUNTY IN SOUTHWESTERN VIRGINIA... WESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA... NORTHEASTERN PATRICK COUNTY IN SOUTHWESTERN VIRGINIA... SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA... * UNTIL 500 PM EDT * AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS ACROSS THE REGION...INCLUDING NEAR ALUM RIDGE...NEAR FLOYD AND JUST NORTHEAST OF FLOYD...NEAR FERRUM...AND BETWEEN ROCKY MOUNT AND FERRUM...MOVING TO THE EAST AT 10 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH ANY OF THESE THUNDERSTORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH ALL OF THESE THUNDERSTORMS. * LOCATIONS IMPACTED INCLUDE... BASSETT... FERRUM... WOOLWINE... FLOYD... AND WILLIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE. && LAT...LON 3683 8052 3697 8055 3706 7991 3661 7996 TIME...MOT...LOC 2002Z 251DEG 9KT 3693 8048 RAB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT MON MAY 11 2015
NCZ003-020-112115-
YADKIN NC-SURRY NC-
417 PM EDT MON MAY 11 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN YADKIN COUNTY IN NORTHWESTERN NORTH CAROLINA...
SOUTHEASTERN SURRY COUNTY IN NORTHWESTERN NORTH CAROLINA...
* UNTIL 515 PM EDT
* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BURCH...MOVING TO THE EAST AT 10 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED
WITH THIS THUNDERSTORM.
* LOCATIONS IMPACTED INCLUDE...
BOONVILLE...
EAST BEND...
ROCKFORD...
NEBO...
AND BURCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3626 8081 3634 8076 3627 8045 3624 8045
3623 8043 3622 8043 3621 8045 3618 8044
3614 8044 3612 8046 3612 8049
TIME...MOT...LOC 2014Z 283DEG 7KT 3629 8075
RABSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT MON MAY 11 2015
VAZ024-112145-
ROCKBRIDGE VA-
456 PM EDT MON MAY 11 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 545 PM EDT
* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING STRONG THUNDERSTORMS ACROSS SOUTHERN AUGUSTA
COUNTY...JUST NORTH OF THE ROCKBRIDGE COUNTY LINE...
MOVING TO THE SOUTH AT 20 MPH.
* PENNY SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
VESUVIUS...
CORNWALL...
BROWNSBURG...
AND FAIRFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3793 7920 3789 7915 3786 7915 3780 7918
3779 7920 3779 7927 3776 7929 3777 7935
3802 7939 3802 7937
TIME...MOT...LOC 2053Z 353DEG 15KT 3797 7929
RABThe Knoxville radar (KMRX), 137 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A spotter observed 1.00 inch hail at Beech Mountain.
The Rockingham County Emergency Management Director reported that from thirty to forty trees were snapped or uprooted by strong straight-line thunderstorm winds just north and northwest of Wentworth. On Crompton Road, a tree was down on a home and car resulting in nearly $10,000 in monetary damage. Another tree was also reported down by the Rockingham County Sheriff's Office on Settlebridge Road in Stoneville.
The public observed penny-sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576126, 577698, 577689.